Aspirin use linked to cataracts

Tagged:  

Aspirin use linked to cataracts

For a long time, doctors have been aware that long-term use of aspirin can cause gastrointestinal bleeding and other health problems. Now, however, there is evidence that it also increase a person's risk of getting cataracts.

A report published in the medical journal, Ophthalmology, revealed that "The possibility of a harmful effect of long-term aspirin (use)...warrants attention."

Drs. Robert Cumming and Paul Mitchell of the University of Sydney in Sydney, Australia headed the research project which made the discovery. They tested a number of common medications to see which would have on the health of the eye. The researchers concluded that "most drugs commonly used in the community do not appear to be associated with cataract."

However, they found that people who had been taking aspirin for more than 10 years had a 44% higher increase of the most common type of cataracts, compared with those who did not use the drug or had used it for only a short time. People under 65 years old had the greatest increase in risk.

Aspirin manufacturers were quick to try to discredit the findings. A spokesperson for Bayer Corporation told one wire service that "it remains unclear whether cataracts are a risk of long-term aspirin use or whether aspirin prevents cataracts."

The company -- apparently worried that many people would quit using the drug in view of the findings -- urged people to check with their doctors before they stopped taking aspirin. However, since most doctors obtain their primary medical information about aspirin from aspirin makers, this advice is seen by many as useless.

SOURCE: Ophthalmology, 1998; 105: 17511758.

The Chiropractic Journal.

Share this with your friends